Wednesday, December 3, 2014

Which of the following classes of medicines has been linked to the occurrence of hip fractures in elderly adults?

Which of the following classes of medicines has been linked to the occurrence of hip fractures in elderly adults?

A. Benzodiazepines
B. Opiates
C. Angiotensin-converting enzyme inhibitors
D. Beta-blockers
E. Atypical antipsychotics

The answer is A. In population surveys of noninstitutionalized elderly adults,

up to 10% had at least one adverse drug reaction in the prior year. Adverse drug reactions
are common in elderly adults and are related to altered drug sensitivity, impaired renal or
hepatic clearance, impaired homeostatic mechanisms, and drug interactions. Long halflife
benzodiazepines are linked to the increased occurrence of hip fractures in elderly
adults. The association may be caused by the increased risk of falling (related to sedation)
in a population with a high prevalence of osteoporosis. This association may also be true
for other drugs with sedative properties such as opioids or antipsychotics. Exaggerated
responses to cardiovascular drugs such as angiotensin-converting enzyme inhibitors may
occur because of a blunted vasoconstrictor or chronotropic response to reduced blood
pressure. Conversely, elderly patients often display decreased sensitivity to beta-blockers.

0 comments:

Post a Comment